Alert archive / Arkansas / Flash Flood Warnings in 2017

Flash Flood Warning 107, NWS Jackson, MS

August 8, 2017West Carroll Parish, Louisiana; Ashley County, Chicot County, Arkansas; Washington County, Mississippi

NWS Jackson, MS issued this flash flood warning at Aug 8, 2017, 10:10 AM CDT for West Carroll Parish, Louisiana; Ashley County, Chicot County, Arkansas; Washington County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2017, 10:10 AM CDT (15:10 UTC)
Expired
Aug 8, 2017, 1:15 PM CDT
In force
3 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Ashley County, AR, Chicot County, AR, West Carroll Parish, LA, Washington County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 154 km from the middle of the area, began a volume at 15:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 3.2 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2017-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 194 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2017-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
194 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
771 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

966 
WGUS54 KJAN 081510
FFWJAN
ARC003-017-LAC123-MSC151-081815-
/O.NEW.KJAN.FF.W.0107.170808T1510Z-170808T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
1010 AM CDT TUE AUG 8 2017

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Southern Chicot County in southeastern Arkansas...
  Southeastern Ashley County in southeastern Arkansas...
  Northeastern West Carroll Parish in northeastern Louisiana...
  Southwestern Washington County in northwestern Mississippi...

* Until 115 PM CDT

* At 1007 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have 
  already fallen within the last 3 hours and over 6 inches has 
  fallen within the last 24 hours. Flash flooding is expected to 
  begin shortly.

* Some locations that will experience flooding include...
  Eudora, Chicot Junction and Kilbourne. 

Additional rainfall amounts of 2 inches are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3320 9149 3329 9104 3301 9111 3301 9116
      3300 9117 3301 9126 3296 9127 3292 9148
      3294 9148 3298 9144 3299 9145 3299 9144
      3301 9144 3301 9153 3307 9157

$$

JM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 6:00 AM CDT, 4 hours 10 minutes earlier.

Area forecast discussion, Aug 8, 6:00 AM CDT, 4 hours 10 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
600 AM CDT Tue Aug 8 2017

.UPDATE...
Updated for 12Z aviation discussion

&&

.AVIATION...
12Z TAF discussion: Lowest flight conditions were confined to the se
at 1030Z as scattered -SHRA along and north of I-20 broke up the IFR
layer of stratus overnight elsewhere. Widespread SHRA/TSRA coverage
is expected again today that wl cont into this evng. VFR conds are
expected late this evng before IFR cigs redevelop by 09Z Wed. /22/

&&

.DISCUSSION...
Cooler than normal temperatures with above normal rain chances
will continue today as once again an anomalously moist airmass, a
nearly stationary boundary and daytime heating combine to produce
widespread convection. Early morning surface analysis had the
nearly stationary boundary across our northwest most zones and
extending across northeast Mississippi. Local radars had light to
moderate showers tracking east across the Highway 82 corridor
with and area of heavier showers poised to move across our
northeast Louisiana Parishes. Our Parishes have received the least
amount of rain over the last 5 days but some flooding was
observed yesterday over other portions of the CWA and the
potential for flash flooding will remain a concern today.
Satellite derived products indicated our PWAT across most of the
CWA was around 2.2inches with higher amounts around 2.4inches over
our western zones. Convection is expected to intensify across our
Louisiana Parishes and Highway 82 corridor this morning and
gradually spread east and south through the day. The potential for
locally heavy rain of one to two inches will lead to runoff
problems in poor drainage areas again and flash flooding where
storms train over the same areas that received a couple of inches
yesterday. The current Flash Flood Watch is in effect until 7AM.
Models suggest a >1020mb high centered over the Central Plains
this morning will spread east across the Ohio Valley by Wednesday
morning. This may nudge the stalled boundary further south into
our CWA, between Highway 82 and Interstate 20 tonight shifting the
focus for heavy rain to the south tonight. The persistent cloud
cover and rain will again hold afternoon temperatures well below
normal over most of the area. Low temperatures tonight will bottom
out again in the lower 70s which is normal. /22/

Wednesday through Monday: The theme over the remainder of the
forecast period will continue to be "wet". The Lower Mississippi
Valley will remain at the base of a broad upper trough over the
eastern half of the CONUS into next week. Through that time frame,
disturbances will traverse upper flow around this trough and over
the tropical moist airmass in place across the region, resulting in
above average rain chances. In this type of environment, high rain
rates which may result in localized flooding are more likely. This
is particularly a concern in those areas that receive multiple
inches of rain on successive days. We will continue to advertise a
limited flood threat in the HWO and graphic products to highlight
this potential through Thursday. There's a decent chance we'll need
to extend or revisit the flood threat for at least some portion of
the area into the weekend or early next week. Guidance is continuing
to hint at a more organized front sliding southward toward the area
by early next week, which would serve as an additional focus for
convective development and potential heavy rainfall.

With the anticipation of more abundance clouds and rain around to
limit insolation, daytime high temps are expected to remain somewhat
below normal through the remainder of the period. /DL/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       83  72  86  73 /  74  52  61  43
Meridian      83  71  84  73 /  69  50  58  46
Vicksburg     83  72  85  73 /  82  54  59  37
Hattiesburg   86  74  87  73 /  59  43  58  38
Natchez       83  72  85  72 /  80  51  57  31
Greenville    81  70  85  71 /  77  29  52  33
Greenwood     81  70  84  72 /  84  29  57  44

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flash Flood Watch until 7 AM CDT this morning for MSZ018-019-
     025>053.

LA...Flash Flood Watch until 7 AM CDT this morning for LAZ007>009-015-
     016-023>025.

AR...Flash Flood Watch until 7 AM CDT this morning for ARZ074-075.

&&

DL/22
Hazardous weather outlook, Aug 8, 9:56 AM CDT, 14 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
956 AM CDT Tue Aug 8 2017

ARZ074-075-LAZ007>009-015-016-MSZ026>052-057-091500-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Jasper-
956 AM CDT Tue Aug 8 2017

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, and north
central Mississippi.

.DAY ONE...Today and Tonight

FLOODING
THREAT...Elevated
TIMING...Today through Tonight

Thunderstorms capable of producing a few inches of rainfall in a
short period of time in areas that have already received
significant rainfall could result in flash flooding.

(www.weather.gov/images/jan/graphicast/image1.png)

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Flooding is possible for the entire outlook area Wednesday
night through Thursday.

(www.weather.gov/images/jan/graphicast/image2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

LAZ023>026-MSZ018-019-025-053>056-058>066-072>074-091500-
Franklin LA-Catahoula-Tensas-Concordia-Bolivar-Sunflower-Leflore-
Claiborne-Copiah-Simpson-Smith-Clarke-Jefferson-Adams-Franklin MS-
Lincoln-Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-
Forrest-
956 AM CDT Tue Aug 8 2017

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, east central Mississippi, north
central Mississippi, northwest Mississippi, and south central
Mississippi.

.DAY ONE...Today and Tonight

FLOODING
THREAT...Limited
TIMING...Today through Tonight

Thunderstorms capable of producing 1 to 2 inches of rainfall in a
short period of time resulting in flash flooding of low lying and
poor drainage areas are possible through today and tonight.

(www.weather.gov/images/jan/graphicast/image1.png)

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Flooding is possible for the entire outlook area Wednesday
night through Thursday.

(www.weather.gov/images/jan/graphicast/image2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

3

&&

...HAZARD LEGEND...

*FLOODING*
Extreme...Confident in significant flooding.
Significant...Significant flooding possible.
Elevated...Confident in flooding.
Limited...Flooding possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Tropical page...
   www.weather.gov/jan/tropical
National Hurricane Center Home Page...
   www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   www.weather.gov/jan/precipmaps

River Forecast Center...
   www.weather.gov/lmrfc/
Significant River Flood Outlook...
   www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

In the hours before

Special weather statement, Aug 8, 6:20 AM CDT, 3 hours 50 minutes before
Special Weather Statement
National Weather Service Jackson MS
620 AM CDT TUE AUG 8 2017

MSZ034-081215-
Washington MS-
620 AM CDT TUE AUG 8 2017

...HEAVY RAINFALL OCCURRING OVER SOUTHERN WASHINGTON COUNTY...

At 619 AM CDT, Meteorologists were tracking showers producing
locally heavy rainfall across southern Washington County.

Torrential rainfall is occurring with these showers, and may lead to
localized flooding.

Locations impacted include...
Hollandale, Avon, Darlove, Estill, Murphy, Glen Allan and Arcola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3314 9118 3313 9114 3313 9110 3315 9108
      3322 9109 3325 9105 3330 9077 3327 9076
      3327 9073 3323 9073 3320 9068 3314 9070
      3311 9068 3310 9069 3310 9091 3301 9092
      3301 9117 3304 9113 3306 9112 3310 9119
TIME...MOT...LOC 1119Z 263DEG 4KT 3316 9091

DL
Local storm report, Aug 8, 8:07 AM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
807 AM CDT TUE AUG 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 AM     FLASH FLOOD      HOLLANDALE              33.17N 90.85W
08/08/2017                   WASHINGTON         MS   LAW ENFORCEMENT

            WATER REPORTED IN HOMES ON NEELY STREET.

&&

19
Local storm report, Aug 8, 9:23 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
923 AM CDT TUE AUG 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     FLASH FLOOD      PORTLAND                33.24N 91.51W
08/08/2017                   ASHLEY             AR   PUBLIC

            FARM EQUIPMENT UNDER WATER AND WATER OVER A FARM ROAD IN
            PORTLAND. REPORT, WITH PICTURE, RELAYED VIA SOCIAL MEDIA.

&&

19

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 9:44 AM CDTFlash Flood WatchJANEast Carroll, Madison, Morehouse, Richland, West Carroll33 hr
Aug 8, 6:20 AM CDTSpecial Weather StatementJANWashington55 min
Aug 8, 7:54 AM CDTFlash Flood WarningJANWashington3 hr
Aug 8, 1:53 PM CDTFlash Flood WarningJANIssaquena, Sharkey, Washington3 hr
Aug 8, 2:12 PM CDTSpecial Weather StatementJANSharkey33 min
Aug 8, 2:30 PM CDTFlash Flood WarningJANJones3 hr
Aug 8, 3:18 PM CDTFlash Flood WarningJANForrest, Lamar, Marion3 hr
Aug 8, 4:46 PM CDTAreal Flood WarningJANIssaquena, Sharkey, Washington12 hr

Nearby

Flash Flood Warnings in Arkansas, 2017Flash Flood Warnings in Louisiana, 2017Flash Flood Warnings in Mississippi, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.